Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 23, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Aug 29, 2020, 3:21 PM MDT for 8 counties in Colorado. It took effect at Aug 30, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2020, 3:21 PM MDT (21:21 UTC)
- In effect from
- Aug 30, 2020, 12:00 PM MDT
- Expired
- Aug 30, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Larimer County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 101 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
382 WWUS85 KBOU 292121 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 321 PM MDT Sat Aug 29 2020 ...Very warm temperatures combined with low relative humidity and breezy conditions will lead to critical fire conditions from the northern foothills eastward across the plains Sunday afternoon and evening. A Red Flag Warning has been issued for these areas from noon to 8 PM Sunday... COZ215-238-242>244-248-301200- /O.UPG.KBOU.FW.A.0015.200830T1800Z-200831T0200Z/ /O.NEW.KBOU.FW.W.0023.200830T1800Z-200831T0200Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Logan County- 321 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE FOOTHILLS EASTWARD ACROSS THE PLAINS... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 215...238...242...243... 244 and 248. * Winds...Northwest 15 to 20 mph with gusts up to 35 mph. * Timing...Sunday, noon to 8 PM. * Relative Humidity...As low as 10 percent. * Impacts...Rapid growth of new fires will be possible due to gusty winds and low humidity. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ249>251-301200- /O.NEW.KBOU.FW.W.0023.200830T1800Z-200831T0200Z/ Washington County-Sedgwick County-Phillips County- 321 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST CORNER OF COLORADO... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Sunday. * Affected Area...Fire Weather Zones 249...250 and 251. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Timing...Sunday, noon to 8 PM. * Relative Humidity...As low as 12 percent. * Impacts...Rapid growth of new fires will be possible due to gusty winds and low humidity. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
749 WWUS85 KBOU 301138 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 538 AM MDT Sun Aug 30 2020 COZ215-238-242>244-248>251-302200- /O.CON.KBOU.FW.W.0023.200830T1800Z-200831T0200Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Logan County-Washington County-Sedgwick County-Phillips County- 538 AM MDT Sun Aug 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE FOOTHILLS EASTWARD ACROSS THE PLAINS... * Affected Area...Fire Weather Zones 215...238...242...243... 244...248...249...250 and 251. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Timing...Sunday, noon to 8 PM. * Relative Humidity...As low as 10 percent. * Impacts...Rapid growth of new fires will be possible due to gusty winds and low humidity. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
604 WWUS85 KBOU 302119 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 319 PM MDT Sun Aug 30 2020 COZ215-238-242>244-248>251-310200- /O.CON.KBOU.FW.W.0023.000000T0000Z-200831T0200Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Logan County-Washington County-Sedgwick County-Phillips County- 319 PM MDT Sun Aug 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE FOOTHILLS EASTWARD ACROSS THE PLAINS... * Affected Area...Fire Weather Zones 215...238...242...243... 244...248...249...250 and 251. * Winds...Northwest 15 to 25 mph with gusts up to 40 mph. * Timing...until 8 pm this evening. * Relative Humidity...As low as 10 percent. * Impacts...Rapid growth of new fires will be possible due to gusty winds and low humidity. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
927 WWUS85 KBOU 310203 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 803 PM MDT Sun Aug 30 2020 COZ215-238-242>244-248>251-310315- /O.EXP.KBOU.FW.W.0023.000000T0000Z-200831T0200Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County-Central and South Weld County-Morgan County- Logan County-Washington County-Sedgwick County-Phillips County- 803 PM MDT Sun Aug 30 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE FOOTHILLS EASTWARD ACROSS THE PLAINS... Lower temperatures and higher humidities will reduce fire danger tomorrow, though a front this evening will bring gusts to 40 mph to the plains. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 29, 3:09 PM MDT, 12 minutes earlier.
Area forecast discussion, Aug 29, 3:09 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 309 PM MDT Sat Aug 29 2020 .SHORT TERM...(This evening through Sunday) Issued at 300 PM MDT Sat Aug 29 2020 A shortwave trough moving across our forecast area this afternoon has produced scattered showers and weak thunderstorms. Overall, the cloud cover has limited instability so these showers and storms will continue to be weak. Water vapor imagery shows a secondary shortwave trough near the Colorado/Wyoming/Utah border that has a few separate lines of thunderstorms associated with it. As this shortwave moves across the northern portion of our CWA late this evening, it will bring a few showers and storms with it. Because of the better confidence in this feature, PoPs were increased over areas north of I-70 before midnight tonight. Skies will then clear overnight with near normal low temperatures. Our focus will then turn to the strong trough currently moving across the Pacific Northwest. This trough will create relatively strong cyclogenesis over Nebraska for August during the day tomorrow. This will create critical fire danger across the northern portion of our CWA which is discussed in the Fire Weather section below. Otherwise, a little bit of left over moisture along with slight instability will create weak showers mainly over the mountains. Very little rainfall is expected but stronger wind gusts will be possible with these showers. .LONG TERM...(Sunday night through Saturday) Issued at 223 PM MDT Sat Aug 29 2020 Sunday night into Monday, a surface low will be in place over the northeastern portions of the state that will drop to the southeast over KS. As the low progresses southeastward a cold push behind it will move into the northern plains counties just before midnight. This will bring cooler temperatures and increased relative humidity values helping to end any fire weather highlights. Winds will increase behind the cold front with some gusting up to 30 mph possible. For Monday, on the tails of the surface low is a surface high that will dominate the eastern portions of the plains pulling low level winds more southeasterly. This will usher in warmer and drier air keeping convection at bay across the plains and bringing temperatures into the lower 80s. Mid-level flow is fairly dry as well with a nearly zonal pattern over the state. Will maintain some low pops over the higher elevations where just enough moisture may exist for some convection, however rainfall, if any will be light with PWAT values in the 0.35-0.55 range. For Monday evening into Tuesday, a positively tilted trough will push out of the Northern Rockies and traverse across the Intermountain West region and into Colorado early Tuesday. There is a decent amount of QG upward energy associated with this feature along with good moisture. This will bring scattered showers late Monday and into the afternoon hours on Tuesday. Models have the upper trough continuing to progress southeastward into NM and the TX panhandle by the late afternoon with dry NW winds filling in behind it. Temperatures will respond to the cooler pattern with highs expected to drop back into the upper 70s across the plains and upper 50s to 60s in the high country. By mid-week models show an upper level ridge that will deepen and push into the Great Basin through the day Wednesday. This will bring another prolonged warm and dry period to the region with the potential of it reaching 600 dam by Saturday. Temperatures will gradually rise through the week with a return to the 90s possibly by the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 300 PM MDT Sat Aug 29 2020 Cloud cover has limited instability this afternoon across the terminals with showers spreading over the area. The chance for thunderstorms seems rather limited for the rest of the afternoon so the TS was taken out of the forecast. Can't rule out a few gusty winds from the stronger showers but the chances for wind gusts are decreasing as well. A secondary shortwave trough will move across the area between 00Z and 04Z bringing a chance for showers and potentially a thunderstorm. The only impacts from these would be a shift in wind speed and direction. Tomorrow, conditions will be drier with gusty northwest winds. A few light, high-based showers may develop with a small chance for these to produce 25+ kt winds at the surface. && .FIRE WEATHER... Issued at 300 PM MDT Sat Aug 29 2020 An approaching trough will increase flow aloft and a surface cyclone over Nebraska will increase the low level pressure gradient during the day tomorrow. The combination of these will create gusty winds from the northern foothills across the Cheyenne Ridge to the Colorado/Nebraska border with wind gusts reaching as high as 35 mph. Meanwhile, the downslope flow and dry air associated with this trough will allow for relative humidities to drop to the low teens across the plains and the mid teens across the foothills. Critical fire weather conditions will develop so a Red Flag Warning was issued for these areas from noon to 8pm. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Sunday for COZ215-238- 242>244-248>251. && SHORT TERM...Danielson LONG TERM...Bowen AVIATION...Danielson FIRE WEATHER...Danielson
Hazardous weather outlook, Aug 29, 11:01 AM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1101 AM MDT Sat Aug 29 2020 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1101 AM MDT Sat Aug 29 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight There will be another round of showers and thunderstorms today. The showers will be most numerous over the mountains this afternoon, but scattered thunderstorms will develop on the plains this afternoon and continue into the evening. A few of the stronger storms could produce brief heavy rain and small hail along with wind gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Warmer and drier conditions are expected on Sunday with increased fire danger from the northern foothills eastward across the northern sections of the plains. A storm system will bring cooler temperatures along with better chance for showers and thunderstorms across north central and northeastern Colorado Monday into Tuesday. A return to warmer and drier weather is expected Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:12 AM MDT | Fire Weather Watch | BOU | Boulder, Larimer, Logan, Morgan, Weld | 10 hr |
| Aug 29, 4:05 PM MDT | Special Weather Statement | BOU | Logan | 40 min |
| Aug 29, 5:08 PM MDT | Special Weather Statement | BOU | Jackson | 37 min |
| Aug 29, 5:45 PM MDT | Areal Flood Advisory | BOU | Logan | 60 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.